Oklahoma, 2012

Winter Weather in Oklahoma, December 28, 2012

December 28, 2012 · NWS AMA · 1 event in 1 county or zone

A period of light snow produced 2 inches of snow across Cimarron County during the early morning hours of December 28th. The snow showers were triggered by a mid-level shortwave trough moving out of New Mexico.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A period of light snow produced 2 inches of snow across Cimarron County during the early morning hours of December 28th. The snow showers were triggered by a mid-level shortwave trough moving out of New Mexico. The shortwave lifted warm moist air over a surface cold front positioned across the southern Texas Panhandle. After a period of virga the lower levels of the atmosphere became moist enough for the snow to reach the ground. Snow showers continued to fall for several hours until the shortwave ejected northeastward into Kansas and Missouri. Trained storm spotters measured 2 inches of snow at both Wheeless (Cimarron County) and west of Boise City (Cimarron County). No impacts to area roads were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 27, 11:10 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 27, 11:10 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1110 PM CST THU DEC 27 2012

.AVIATION...
FOR THE 06Z TAFS...LOW CLOUDS HAVE MOVED OVER MOST OF THE
PANHANDLES...WITH THE EXCEPTION OF THE EASTERN AND CENTRAL
OK PANHANDLE. HIGH CLOUDS HOWEVER...ARE MAKING IT DIFFICULT TO SEE
THE EXACT EXTENT OF THE CLOUDS. HAVING SAID THAT HOWEVER...CLOUDS ARE
VERY NEAR KGUY...SO THOUGH LOW CEILINGS HAVE YET TO BE
OBSERVED...STILL THINK IT IS LIKELY THAT KGUY WILL BE AFFECTED BY
INTERMITTENT MVFR CEILINGS THROUGH AT LEAST 10Z. KAMA AND KDHT WILL
LIKELY MAINTAIN LOW CEILINGS THAT EXIST CURRENTLY THROUGH AT LEAST
09Z...AND COULD PERSIST AS LATE AS 12Z. AFTER 12Z...VFR CONDITIONS
ARE EXPECTED ACROSS THE PANHANDLES...THOUGH MID CLOUDS AROUND BKN050
ARE POSSIBLE OVER MUCH OF THE REGION.

JOHNSON
&&

.PREV DISCUSSION... /ISSUED 529 PM CST THU DEC 27 2012/

AVIATION...
FOR THE 00Z TAFS...LOW CLOUDS ARE STARTING TO ADVECT IN TO THE
EASTERN OK AND NORTHEASTERN TX PANHANDLES. THESE LOW CLOUDS ARE
EXPECTED TO AFFECT KGUY AND KAMA WITHIN THE NEXT FEW HOURS. LESS
CONFIDENCE IN THE WESTERN PANHANDLES...INCLUDING KDHT...WHERE LOW
LEVEL MOISTURE IS VERY SHALLOW. LOW CLOUDS...AND POSSIBLY SOME
BR...COULD PERSIST THROUGH 12Z OR A BIT LATER. FOR THE LATER HALF OF
THE TAF PERIOD...VFR CONDITIONS SHOULD PREVAIL.

JOHNSON

PREV DISCUSSION... /ISSUED 327 PM CST THU DEC 27 2012/

DISCUSSION...
AN ACTIVE WEATHER PATTERN CONTINUES. ATTENTION IS NOW FOCUSED ON
MONDAY /NEW YEARS EVE/...WHEN MODEL TRENDS SUPPORT INCREASED
PROBABILITIES FOR PRECIPITATION...BUT THE DETAILS OF PRECIPITATION
TYPE REMAIN UNCERTAIN.

AN APPROACHING SHORTWAVE TROUGH OVER THE FOUR CORNERS WILL TRANSLATE
OVER WEST TEXAS LATE TONIGHT/EARLY FRIDAY. THE ASSOCIATED COLD FRONT
IS PUSHING SOUTHWARD ACROSS THE PANHANDLES AT THIS TIME. NAM BUFR
SOUNDINGS AND HUMIDITY PROGS SUGGEST THAT A PERIOD OF LOW CLOUDS/
FREEZING FOG MAY DEVELOP IN THE POST FRONTAL AIRMASS BY MID/LATE
EVENING. FOG CHANCES MAY DECREASE AFTER MIDNIGHT AS DRIER AIR
ADVECTS SOUTHWARD...ALLOWING FOR COLD OVERNIGHT TEMPERATURE MINIMA.
OTHERWISE...THE TROUGH PASSAGE APPEARS DRY...AS A DRY LAYER BETWEEN
5-10 KFT SHOULD PRECLUDE MEANINGFUL PRECIPITATION. DAYTIME HIGHS
WILL STRUGGLE TO REACH THE FREEZING MARK IN WAKE OF THE FRONT FRIDAY.

TEMPERATURES WILL MODERATE THIS WEEKEND...AS THE POST FRONTAL
SURFACE HIGH PUSHES SOUTHEASTWARD TOWARD THE LOWER MISSISSIPPI AND A
MID LEVEL RIDGE AXIS TRANSLATES EASTWARD OVER WEST TEXAS SATURDAY.
THE ONSET OF SOUTHWESTERLY FLOW ALOFT IN WAKE OF THE PASSING RIDGE
AXIS WILL INDUCE LEE TROUGHING AND INCREASED SOUTHWESTERLY SURFACE
WINDS SUNDAY...BUT AFTERNOON TEMPERATURES WILL STILL ONLY WARM INTO
THE 45 TO 50 DEGREE RANGE...AT OR JUST BELOW SEASONAL AVERAGES.

ATTENTION IS THEN FOCUSED ON THE POTENTIAL FOR ACTIVE WEATHER
MONDAY...AS MODELS ARE NOW BEGINNING TO AGREE THAT A DEEP LONGWAVE
TROUGH WILL EDGE TOWARD AND WEAKEN AS IT EJECTS EAST OF THE SOUTHERN
ROCKIES. CHANGES IN TODAY/S RUNS INCLUDE A NOTABLE SURGE OF
WARM/MOIST AIR ADVECTION IN ADVANCE OF THE APPROACHING SYSTEM SUNDAY
NIGHT/EARLY MONDAY. THUS ISENTROPIC ASCENT APPEARS SUFFICIENT TO
SUPPORT AN ONSET OF PRECIPITATION FAVORING THE SOUTHERN TEXAS
PANHANDLE SUNDAY NIGHT. PROFILES SUGGEST THE MAGNITUDE OF WARM
ADVECTION AND ASCENT IS SUFFICIENT TO WARRANT INCREASED PRECIP
CHANCES /30-40 PERCENT/ DURING THE 06-18Z TIMEFRAME...AND THAT
ACTIVITY MAY BEGIN AS RAIN BUT SHOULD TRANSITION TOWARD SNOW DURING
THE DAY MONDAY AS A STRONG COLD FRONT SURGES SOUTHWARD THROUGH THE
PANHANDLE. ALTHOUGH MODELS ARE BEGINNING TO AGREE ON THE SYNOPTIC
SCALE FEATURES AND PROSPECTS FOR PRECIPITATION...CONSIDERABLE
UNCERTAINTY REMAINS WRT PRECIP TYPE AND AMOUNTS. AT THIS TIME...IT IS
BEST TO SIMPLY STATE THAT RAIN/SNOW IS POSSIBLE...AND THAT SOME RISK
FOR ACCUMULATING SNOW WILL EXIST IN THE DEEPLY COLD AIR BEHIND THE
FRONT. HOWEVER THE DETAILS REMAIN QUITE UNCLEAR AT THIS POINT.

SOLUTIONS DIVERGE NOTABLY BY TUESDAY AND FORECAST CONFIDENCE REMAINS
UNUSUALLY LOW AT THE END OF THE PERIOD. THE ECMWF MAINTAINS A DEEPLY
CLOSED LOW OVER THE SOUTHWESTERN U.S. BORDER REGION THROUGH MID
WEEK...WHILE THE GFS ADVERTISES A MORE BENIGN NORTHWESTERLY FLOW
REGIME. FOR CONSISTENCY SAKE...HAVE NOT MADE MEANINGFUL CHANGES TO
THE FORECAST/GRIDS WHICH DEPICT A SLIGHT CHANCE /15-20 PERCENT/
CHANCE OF SNOW SHOWERS THROUGH THE REMAINDER OF THE FORECAST PERIOD.
HOWEVER...TRENDS SEEM TO BE LEANING TOWARD A DRIER OUTCOME.

FIRE WEATHER...
BELOW SEASONAL AVERAGE TEMPERATURES AND RELATIVELY HIGH HUMIDITY
VALUES WILL PRECLUDE ANY PERIODS OF ELEVATED AND/OR CRITICAL FIRE
WEATHER THROUGH THE PERIOD.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/09
Hazardous weather outlook, Dec 27, 3:28 PM CST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
328 PM CST THU DEC 27 2012

OKZ001>003-TXZ001>020-280930-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
328 PM CST THU DEC 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PATCHY FREEZING FOG WILL DEVELOP OVER PARTS OF THE TEXAS AND
OKLAHOMA PANHANDLES TONIGHT. VISIBILITY WILL BE LOCALLY RESTRICTED
AND A LIGHT GLAZE MAY DEVELOP ON ELEVATED SURFACES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PROSPECTS FOR WINTRY WEATHER WILL INCREASE LATE SUNDAY NIGHT AND
MONDAY. PRECIPITATION...WHICH WILL BEGIN AS RAIN...WILL TRANSITION
TOWARD SNOW DURING THE DAY OVER THE OKLAHOMA AND TEXAS PANHANDLES. AT
THIS TIME...IT APPEARS THAT THE SOUTHERN AND EASTERN TEXAS PANHANDLE...
AS WELL AS THE EASTERN OKLAHOMA PANHANDLE...WILL BE FAVORED FOR
PRECIPITATION. LIGHT SNOW ACCUMULATIONS MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Cimarron

When
December 28, 2:30 AM CST to 7:50 AM CST
Where
Cimarron forecast zone
Reported by
Trained Spotter
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426668.